Alert archive / North Dakota / Flash Flood Warnings in 2019

Flash Flood Warning 5, NWS Bismarck, ND

September 20, 2019Wells County, North Dakota

NWS Bismarck, ND issued this flash flood warning at Sep 20, 2019, 11:16 PM CDT for Wells County, North Dakota. It was in force for 10 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2019, 11:16 PM CDT (04:16 UTC)
Expired
Sep 21, 2019, 9:15 AM CDT
In force
10 hr
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Flood severity
None

County Wells County, ND

The radar

The Bismarck radar (KBIS), 104 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 4:00 AM CDTFLASH FLOODChaseley, NDND DOT AND NDHP CLOSED HIGHWAY 200 FROM HURDSFIELD EAST TO THE NORTH JUNCTION OF HIGHWAY 52 EAST OF BOWDON DUE TO WATER OVER THE ROAD IN SEVERAL LOCATIONS.
Sep 21, 6:00 AM CDTFLASH FLOOD2 Wsw Sykeston, NDUS HIGHWAY 52 CLOSED DUE TO FLOODING FROM HEAVY RAINFALL DURING THE EVENING OF 9-21-19. REPORT VIA ND DOT WEBSITE.
Sep 21, 7:00 AM CDTHEAVY RAIN 4.462 Nnw Cathay, NDCOCORAHS STATION ND-WL-3 CATHAY 1.5 N.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 284 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2019-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2019-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

115 
WGUS53 KBIS 210416
FFWBIS
NDC103-211015-
/O.NEW.KBIS.FF.W.0005.190921T0416Z-190921T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Bismarck ND
1116 PM CDT Fri Sep 20 2019

The National Weather Service in Bismarck has issued a

* Flash Flood Warning for...
  Southern Wells County in south central North Dakota...

* Until 515 AM CDT.

* At 1115 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 3 to 4 inches of rain has 
  already fallen across the warned area. Flash flooding is expected 
  to begin shortly. Additional rainfall amounts up to 2 inches are 
  possible in the warned area.

* Some locations that will experience flooding include...
  Hurdsfield, Cathay, Bowdon, Chaseley and Heaton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4733 10003 4759 10003 4759 9941 4733 9941

$$

KRANZ
4 follow-up statements
415 
WGUS73 KBIS 210457
FFSBIS

Flash Flood Statement
National Weather Service Bismarck ND
1157 PM CDT Fri Sep 20 2019

NDC103-211015-
/O.CON.KBIS.FF.W.0005.000000T0000Z-190921T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wells ND-
1157 PM CDT Fri Sep 20 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 AM CDT FOR
SOUTHERN WELLS COUNTY...

At 1156 PM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Radar estimated rainfall amounts 
as high as 6 inches have been observed across the warned area, with 
up to an additional inch of rain expected. Flash flooding is 
expected.

Some locations that will experience flooding include...
Hurdsfield, Cathay, Bowdon, Chaseley and Heaton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4733 10003 4759 10003 4759 9941 4733 9941

$$

KRANZ
836 
WGUS73 KBIS 210658
FFSBIS

Flash Flood Statement
National Weather Service Bismarck ND
158 AM CDT Sat Sep 21 2019

NDC103-211015-
/O.CON.KBIS.FF.W.0005.000000T0000Z-190921T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wells ND-
158 AM CDT Sat Sep 21 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 AM CDT FOR
SOUTHERN WELLS COUNTY...

At 155 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between six and seven inches of rain 
has fallen. Flash flooding is expected to continue. Additional 
rainfall amounts as high as two inches are expected in the warned 
area.

Some locations that will experience flooding include...
Hurdsfield, Cathay, Bowdon, Chaseley and Heaton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4733 10003 4759 10003 4759 9941 4733 9941

$$

SIMOSKO
824 
WGUS53 KBIS 210937
FFWBIS
NDC103-211615-
/O.EXT.KBIS.FF.W.0005.000000T0000Z-190921T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Bismarck ND
437 AM CDT Sat Sep 21 2019

The National Weather Service in Bismarck has extended the

* Flash Flood Warning for...
  Southern Wells County in south central North Dakota...

* Until 1115 AM CDT Saturday.

* At 433 AM CDT, Doppler radar indicated showers and thunderstorms 
  producing heavy rain across the warned area. Between six and eight 
  inches of rain has fallen since Friday. Flash flooding is expected 
  to continue. Additional rainfall amounts of up to an inch are 
  possible in the warned area.

* Some locations that will experience flooding include...
  Hurdsfield, Cathay, Bowdon, Chaseley and Heaton. Highway 200 was 
  closed from Hurdsfield east to the north junction of US Highway 52 
  east of Bowdon, due to water over the roadway in several locations.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4733 10003 4759 10003 4759 9941 4733 9941

$$

VINING
045 
WGUS73 KBIS 211415
FFSBIS

Flash Flood Statement
National Weather Service Bismarck ND
915 AM CDT Sat Sep 21 2019

NDC103-211422-
/O.CAN.KBIS.FF.W.0005.000000T0000Z-190921T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wells ND-
915 AM CDT Sat Sep 21 2019

...THE FLASH FLOOD WARNING FOR SOUTHERN WELLS COUNTY IS CANCELLED...

The heavy rain has ended. Although flash flooding is no longer 
expected, an areal flood warning has been issued for this same area, 
as high water will remain on area creeks and streams, as well an low 
water crossings and drainage areas into Sunday. Please continue to 
heed any remaining road closures and do not attempt to cross a 
flooded roadway. Turn around Don't drown.

LAT...LON 4733 10003 4759 10003 4759 9941 4733 9941

$$

HAMILTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 9:20 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Sep 20, 9:20 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
920 PM CDT Fri Sep 20 2019

.UPDATE...
Issued at 920 PM CDT Fri Sep 20 2019

Latest local radar continues to show a regeneration of thunderstorms
over south central ND, near the proximity of a slow moving cold
front which is parallel to the upper flow. NAM has a good
initialization this evening which continues to produce more
precipitation overnight across south central into the Turtle
Mountains. A couple of surface low pressures will ride up along
the front through 12z Saturday. Flash flood watch in effect for
Sheridan/Wells/Burleigh and Kidder counties until 7 AM CDT
Saturday. Flood warnings will likely be needed given the amount of
additional rainfall expected overnight.

UPDATE Issued at 547 PM CDT Fri Sep 20 2019

Cold front located from just west of Minot south to Glen Ullin.
Severe discrete storms continue merge together into a cluster
along and ahead of the front. No change to the current forecast or
the ongoing severe thunderstorm watch which continues until 10 PM
CDT for most of central ND. More thunderstorms will move from
South Dakota north this evening through tonight. These storms will
be more attached with the upper level low and stronger forced
ascent that is progged to approach later tonight through Saturday.

UPDATE Issued at 419 PM CDT Fri Sep 20 2019

Quick update for thunderstorms forming in south central North
Dakota.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 203 PM CDT Fri Sep 20 2019

Severe thunderstorm watch 654 has been issued for central North
Dakota this afternoon and evening.

Organized line of thunderstorms has formed along the cold front
similar to CAM model forecast. The HREF ensemble depicts some
short to medium length supercells tracking northeast along the
front and nothing has changed to the anticipated scenario and
storm mode, with a linear MCS expected to form and track across
central into eastern North Dakota through this evening.

A secondary thrust of severe weather may be possible across
southwest and south central North Dakota late this evening and
overnight as the CAM models now suggest.

Saturday will see widespread showers and and scattered
thunderstorms as the main upper low tracks into the region.

In addition to the severe weather, heavy rains will be a concern,
although current indications are the rainfall will not completely
overlap the september rains from last 2 weeks.

.LONG TERM...(Saturday night through Friday)
Issued at 203 PM CDT Fri Sep 20 2019

After this rain event, mainly dry weather is forecast through
Tuesday, with scattered showers Wednesday through Friday.  Much
cooler weather Wednesday through Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 547 PM CDT Fri Sep 20 2019

Showers and scattered thunderstorms, some severe with large hail
and damaging winds continue to be a threat for KMOT/KBIS and KJMS
through 07z Saturday. Although scattered showers and thunderstorms
will slide into KDIK and KISN mainly after 06z, the severity will
be limited. MVFR to IFR cigs can be expected this taf period with
the precipitation.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM CDT Saturday for NDZ022-023-035-036.

&&

UPDATE...KS
SHORT TERM...WAA
LONG TERM...WAA
AVIATION...KS
Hazardous weather outlook, Sep 20, 10:09 PM CDT, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1009 PM CDT Fri Sep 20 2019

NDZ025-037-047-048-050-051-220315-
Foster-Stutsman-Logan-La Moure-McIntosh-Dickey-
1009 PM CDT Fri Sep 20 2019

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...Tonight

Thunderstorms will continue tonight, possibly severe in the James
River Valley. Large hail to the size of golf balls, damaging
winds to 60 mph, and heavy rainfall are all possible. An isolated
tornado threat is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms Saturday morning through Saturday
evening. Additional heavy rainfall may lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather to the
Bismarck National Weather Service at 1-800-247-0212.

NDZ001>005-009>013-017>023-031>036-040>046-220315-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
1009 PM CDT Fri Sep 20 2019 /909 PM MDT Fri Sep 20 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Scattered thunderstorms will continue west and central tonight.
Isolated strong thunderstorms are possible. Heavy rainfall may
lead to localized flooding, mainly across central North Dakota.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms Saturday morning through
Saturday evening. Additional heavy rainfall may lead to localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather to the
Bismarck National Weather Service at 1-800-247-0212.

KS

In the hours before

Local storm report, Sep 20, 9:59 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
959 PM CDT FRI SEP 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     HEAVY RAIN       4 S LINCOLN             46.71N 100.72W
09/20/2019  M2.30 INCH       BURLEIGH           ND   PUBLIC

            PEA SIZE HAIL ALSO.

&&

JNS
Local storm report, Sep 20, 10:00 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1000 PM CDT FRI SEP 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HEAVY RAIN       7 NE BISMARCK           46.88N 100.67W
09/20/2019  M1.70 INCH       BURLEIGH           ND   PUBLIC

&&

JNS
Local storm report, Sep 20, 10:05 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1005 PM CDT FRI SEP 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     HEAVY RAIN       7 N MENOKEN             46.92N 100.53W
09/20/2019  M2.64 INCH       BURLEIGH           ND   TRAINED SPOTTER

            RAINFALL SINCE AROUND 7 PM. WATER NOT
            FLOWING OVER ROADS, BUT CULVERTS ARE FULL.

&&

JNS
Local storm report, Sep 20, 10:09 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1009 PM CDT FRI SEP 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     HEAVY RAIN       2 S LINCOLN             46.73N 100.70W
09/20/2019  M2.45 INCH       BURLEIGH           ND   PUBLIC

&&

JNS
Local storm report, Sep 20, 10:10 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1010 PM CDT FRI SEP 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HEAVY RAIN       LINCOLN                 46.76N 100.70W
09/20/2019  M2.50 INCH       BURLEIGH           ND   PUBLIC

            PEA SIZE HAIL ALSO.

&&

JNS
Special weather statement, Sep 20, 11:09 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1009 PM MDT Fri Sep 20 2019

NDZ043-210500-
Bowman ND-
1009 PM MDT Fri Sep 20 2019

...A STRONG THUNDERSTORM WILL AFFECT BOWMAN COUNTY UNTIL 1100 PM
MDT...

At 1009 PM MDT, a strong thunderstorm was located 6 miles northwest
of Ladner, or 26 miles northwest of Buffalo, moving northeast at 35
mph.

Penny size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Bowman, Scranton, Mud Buttes, Gascoyne, Bowman Haley Dam and Buffalo
Springs.

LAT...LON 4613 10389 4628 10301 4595 10300 4595 10403
TIME...MOT...LOC 0409Z 234DEG 32KT 4591 10382

VINING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 7:21 PM CDTFlash Flood WatchBISBurleigh, Kidder, Sheridan, Wells8 hr
Sep 20, 8:05 PM CDTAreal Flood AdvisoryBISBurleigh, Emmons, Kidder, Morton2 hr
Sep 20, 8:50 PM CDTAreal Flood AdvisoryBISBurleigh, McLean, Morton, Oliver3 hr
Sep 20, 9:14 PM CDTFlash Flood WarningBISBurleigh, Sheridan12 hr
Sep 20, 10:48 PM CDTAreal Flood AdvisoryBISWells3 hr
Sep 20, 11:09 PM CDTSpecial Weather StatementBISBowman51 min
Sep 21, 12:19 AM CDTFlash Flood WarningBISFoster, Stutsman, Wells9 hr
Sep 21, 12:30 AM CDTSpecial Weather StatementBISGrant, Sioux45 min
Sep 21, 12:41 AM CDTFlash Flood WarningBISBurleigh, McLean, Sheridan9 hr
Sep 21, 1:02 AM CDTSpecial Weather StatementBISWilliams43 min
Sep 21, 1:11 AM CDTSpecial Weather StatementBISGrant, Morton, Sioux49 min
Sep 21, 8:50 AM CDTAreal Flood WarningBISBurleigh, Foster, Kidder, McLean, Sheridan, Stutsman and 1 more24 hr
Sep 21, 11:28 AM CDTRiver Flood WarningBISStutsman6 days

Nearby

Flash Flood Warnings in North Dakota, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.